Drought, Valley
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM), with the entire domain mired in at least Moderate Drought (D1) through the month as a long-term drought situation persisted.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During June 2023, at least parts of 22 of the 24 South Central Nebraska counties spent the entire month assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with the entire domain mired in at least Moderate Drought (D1) through the month as a long-term drought situation persisted. June marked the 17th-consecutive month with at-least-D2 plaguing portions of the local area, the 11th-straight month with at-least Extreme Drought (D3) afflicting some of the area, and the third consecutive month with worst-off Exceptional Drought (D4) rearing its ugly head within a handful of eastern counties. Although drought of varying seriousness remained entrenched area-wide throughout June, and the recent trend of generally wetter (west) versus drier (east) continued, on a positive note these disparities were not as extreme as they were in May (in other words, the difference between the haves and have nots were not quite as stark). Focusing on county-level USDM drought category specifics during June, the majority of South Central Nebraska remained stable/unchanged. However, on an encouraging note, at least parts of several western counties realized 1-category improvement, while on the flip side, parts of several eastern counties suffered 1-category degradation. Digging into the details, the month opened with worst-off D3/D4 dominating most counties along/east of Highway 281, with D4 enveloping at least the vast majority of the following counties: Polk, York, Fillmore, Nance, Merrick, Hamilton and Clay. Meanwhile, the vast majority of counties west of Highway 281 (along with Greeley and most of Howard counties) featured D2, except for a sliver of D1 in western Furnas County. On the first USDM issuance of the month, some localized improvement occurred as much of mainly Webster County went from D3 to D2. Then, a few weeks later the majority of monthly changes occurred, as at least parts of several western counties (including all of Gosper/Phelps) improved from D2 to D1, while in the east, parts of several counties (namely Clay, Fillmore, Thayer and Nuckolls) deteriorated from D3 to D4. Following this degradation, roughly one-fourth of South Central Nebraska was mired in worst-off D4...the highest areal coverage in over 10 years (since April 2013). At month's end, the drought situation stood as follows: 1) Worst-off D4 encompassed much of the eastern one-fourth of the area (including all of Polk, Hamilton, York and Fillmore counties)...2) A relatively narrow buffer zone of D3 resided along the periphery of the D4 (including the vast majority of Adams/Hall counties)...3) The remainder of locations sported a varied mix of D2/D1, but with Gosper/Phelps being the only counties entirely assigned better-off D1.
Turning to June 2023 precipitation details, there was again a fair amount of variability across the area (just not as extreme as during May). The majority of the 24-county domain registered somewhere between 2-5 inches...generally 50-125 percent of normal. Roughly two-thirds of the area checked in at least slightly below normal, but only around 10% of South Central Nebraska received less than half of normal. As was the case during May, the overall-highest totals favored the western half of the area while the overall-lowest amounts targeted eastern counties (particularly York County). In fact, the NWS observer near York exemplified a particularly dire situation, as the year-to-date total through the end of June was merely 6.97...an incredible 8.40 below normal and marking the driest first half of a year since 1970! Per around 170 NWS and NeRAIN/CoCoRaHS observers, some of the lowest June rainfall totals included: 1.67 near York, 1.70 at McCool Junction, 1.71 in Belgrade and 1.78 near Hardy. In sharp contrast, among the very-highest monthly tallies featured: 7.37 near Juniata, 6.65 near Rockville, 6.48 at Kearney airport (NWS observer) and 5.81 four miles east of Arcadia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 31, 11:58 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1258 AM CDT Thu Jun 1 2023 ...Aviation Update... .DISCUSSION...(This evening through Wednesday) Issued at 301 PM CDT Wed May 31 2023 Key Messages: * Chances for isolated/scattered storms will continue into this evening/tonight across the area...and while some storms could be on the strong side with gusty wind/small hail/heavy rain, the overall threat for severe weather is low. * Off-and-on thunderstorm chances remain in the forecast through the weekend and into early next week...with the best overall chances looking to be Thursday-Saturday. Could be drier Sunday- Wednesday, but plenty of uncertainties remain. * Not looking at any notable swings in high temperatures, remaining mainly in the 80s through the forecast...but changes in precipitation chances could affect those highs. Currently through tonight... Upper air and satellite data continue to show a fairly light flow pattern in place across the region today...flow is generally southerly, with areas of low pressure over the Desert SW, Gulf Coast region and northeastern CONUS. Overall it's been a dry day, though some isolated activity has developed in the last hour or so, just barely clipping far eastern portions of the CWA. Any upper forcing is subtle at best, but looking at SPC Meso page it's an area with little/no CIN and in axis of higher instability (~2000 j/kg MLCAPE). Can't rule out some additional activity late this afternoon, but along with forcing being weak, mid-level lapse rates aren't great and deeper layer shear is on the low side...so while a few storms could be on the stronger side at times, overall threat for severe storms remains low. Additional thunderstorm activity has developed off to our west over the High Plains, driven by shortwave upper level forcing, sfc troughing and peak heating. For the most part, models are not showing great chances of a notable amount of that activity making it this far east overnight...with our chances looking to be more scattered in nature and aided by the LLJ. Kept PoPs on the lower side, in the 20-40 percent range...they're likely too broad in nature, but with plenty of difference in models, hard to completely rule out any particular areas. Similar to this afternoon and evening, elements needed for a more organized severe weather threat are lacking...but some gusty winds/small hail/heavy rain will remain a possibility. Thursday into early next week... As far as preciptiation chances go, unfortunately, it's a pretty low confidence forecast for mid-week on into the start of next week, with plenty of differences continuing between models. Looking at Thursday through Saturday, NBM continues with CWA-wide PoPs through each day, but it's not looking to be a 3-day washout...just enough uncertainties/spread in model solutions to be able to focus in on any one particular area/time frame to rule out chances. Driving those daily PoPs is the continued Rockies/western CONUS broader troughing, and any shortwave disturbances that get ejected out ahead. For the most part models have favored the mid-late afternoon and evening/overnight for the main chances for storms, but there is even some uncertainty with that for tomorrow/Thursday, some models show the better chances being morning through mid-afternoon and then a lull...others have chances never totally gone through the afternoon. It's a frustrating pattern for sure. As far as severe weather goes, models still showing a generally modest CAPE/lower shear environment...and the CWA remains outside of the Days 1-3 SPC risk areas. Some stronger storms will certainly be possible, but some things are lacking for a more organized/widespread severe weather threat. Models hint at the chance for a drier period late in the weekend- early next week with the potential for higher pressure/blocking pattern to develop over the central CONUS...but like any day prior, lot of uncertainty in the forecast. Looking at temperatures, the overall trend of highs being above normal for this time of year looks to continue...with no notable swings either way expected. Normal highs for this time of year are in the upper 70s to low 80s...and in general highs look to be the low-mid 80s. However, with the uncertainties in precipitation chances, that spills over into and lowers confidence in high temperatures. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday) Issued at 1235 AM CDT Thu Jun 1 2023 VFR conditions are expected through the period with increasing chances for a -SHRAs and -VCTSs towards daybreak Thursday...along with increasing winds during the afternoon hours with gusts up to 25 KTS possible later in the day. While VFR CIGs/VSBYs are expected, expect a mostly cloudy day with mid level clouds near 4KFT (based on sounding data) through the afternoon and evening hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...ADP AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 957 PM CDT Wed May 31 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 957 PM CDT Wed May 31 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Isolated to widely scattered thunderstorms will be possible off and on overnight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Off and on chances for thunderstorms remain in the forecast through at least next Tuesday. However, no one day appears to be a complete washout or present a significant risk for widespread severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098927, 1098928, 1098929, 1098930, 1098931, 1098932, 1098933, 1098934, 1098935, 1098936, 1098937, 1098938, 1098939, 1098940, 1098941, 1098942, 1098943, 1098944, 1098945, 1098946, 1098947, 1098948, 1098949, 1098950.